# SDR EGR2002F00002

- Difficulty date: March 3, 2002
- Submitted: March 14, 2002
- Operation: Air carrier
- Aircraft: N526MB
- Make and model: Bolkms BK117A3
- Aircraft serial: 7102
- System (JASC): 6210 · Main Rotor Blades
- Part: Blade
- Condition: Damaged
- Location: Main Rotor
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

DURING MAIN ROTOR COAST DOWN,  AFTER ENGINE SHUT DOWN ON THE HOSPITAL ROOF HELIPAD AT APPROX 40 PER CENT NR ONE MAIN ROTOR BLADE CONTACTED AND DAMAGED BOTH VERTICAL STABILIZER.  THIS IS A DESIGN FLAW.  IN HIGH AND GUSTY WINDS WITH LOW ROTOR SPEEDS, DURING START OR SHUT DOWN, THERE IS NOT ENOUGH CENTRIPETAL FORCE TO KEPT THE BLADES FROM FLAPPING EXCESSIVELY.  THIS RESULTS IN THE MAIN ROTOR BLADES STRIKING ONE OR BOTH VERTICAL STABILIZERS.  THE AIRCRAFT MANUFACTURERS FIX WAS TO INSTALL KNOCKOUT PLUGS IN THE LEADING EDGE OF THE VERTICAL STABILIZERS TO LESSEN THE SEVERITY AND COST OF THE REPAIR.  ONE MAIN ROTOR BLADE REPLACED DUE TO TRAILING EDGE SEPARATION.  BOTH VERTICAL STABILIZERS REMOVED FOR REPAIR.
